Indiana, 2019

Flash Flooding and Flood in Indiana, June 19, 2019

June 19, 2019 · NWS IND · 3 events in 2 counties and zones

A wide band of showers and thunderstorms pushed northeast across central Indiana during the afternoon of June 19th. Some of the heavier storms impacted Hamilton County on the north side of Indianapolis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A wide band of showers and thunderstorms pushed northeast across central Indiana during the afternoon of June 19th. Some of the heavier storms impacted Hamilton County on the north side of Indianapolis. Water rescues occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 19, 3:30 PM EST, 45 minutes earlier.

Area forecast discussion, Jun 19, 3:30 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
430 PM EDT Wed Jun 19 2019

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 357 PM EDT Wed Jun 19 2019

An active and wet pattern of rounds of showers and thunderstorms
will continue across central Indiana for several days, continuing
to contribute to flooding problems. With the exception of
Thursday, above normal temperatures can be expected.

&&

.NEAR TERM /This evening and tonight/...

Issued at 357 PM EDT Wed Jun 19 2019

Showers and storms are moving northeast across central Indiana at 330
pm. These storms are producing heavy rainfall but are moving more
quickly than those yesterday. The flash flooding threat will
continue though as more storms are forming upstream and will move
over the same areas, and again with all the moisture available
these are pretty efficient rain producers. Models continue to
indicate an increase in shear over the next few hours, but the
current storms moving through may tap out the available
instability. Will have to keep an eye on storms moving in from the
west and southwest as the shear there increases, but for now
think potential is for some strong and a few severe storms with
damaging winds, along with potential for flash flooding pretty
much anywhere in the forecast area. Heavy rain will continue into
the overnight hours as more rounds of showers and storms move over
the area, with radar mosaic now showing several rounds upstream,
and the latest model runs put some of the heaviest rainfall later
tonight along the northern counties. Thus will expand the flash
flood watch to include the entire forecast area through Thursday.

Low temperatures should hang in the 60s.

&&

.SHORT TERM /Thursday Through Saturday/...

Issued at 357 PM EDT Wed Jun 19 2019

Thursday low pressure will move through the state during the
morning. This will keep showers and possibly a thunderstorm or
two over central Indiana during the morning and into the
afternoon. Expect this activity to end from southwest to northeast
as the low lifts northeast away from the area. Could see heavy
rain into Thursday morning, and will keep the flash flood watch
going through the day on Thursday, but would not be surprised if
it can be allowed to drop by Thursday afternoon.

Thursday night upper ridging will start to build in through Friday
morning.
This should push out any precipitation for that brief period. By
Friday afternoon, though, an upper wave will skirt the top of the
ridge and bring more forcing for storms to the area. The front
could be stalled over the southern parts of the area, but that
location is still a bit variable in the models, and then gets
lifted through the forecast area on Saturday as a warm front. The
front's location Friday night as well as the upper ridge over the
area are showing some potential for overnight MCS development.
However, trying to pinpoint if one will impact here or another CWA
around central Indiana is still uncertain. Will carry chances for
thunderstorms from Friday afternoon onward. Saturday's chances
for thunderstorms will be largely determined by what happens
overnight Friday and into Saturday morning, and thus looking at
chances for thunderstorms but confidence is middle of the road at
best.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 244 PM EDT Wed Jun 19 2019

An upper ridge will hang around over the area Saturday night into
Sunday and then start to move to the east. At the surface though the
area will be in the warm sector with a southwesterly flow of warm
moist air. Thus still looking at more chances for showers and
thunderstorms. By Sunday night onward an upper trough will start
moving eastward toward the area and its orientation could become
negative as it nears central Indiana, and this could bring some
severe potential with it if it makes that turn. Regardless, with
waves moving through this upper flow and a surface system moving in
will see continued chances for showers and thunderstorms. With
continued forcing and moisture available, any sort of extended dry
stretch for a particular location is unlikely. Also, given the
amount of available moisture, heavy rain and flooding will remain a
threat.

Based on thicknesses, above normal temperatures are expected, as well
as high humidity given the overall pattern.

&&

.AVIATION /Discussion for 192100z TAF issuance/...

Issued at 430 PM EDT Wed Jun 19 2019

Refined some of the tempo timing on thunderstorms and added lower
visibilities within storms based on observations. Round one is
almost through KIND and currently at KLAF, but round 2 is upstream
and will be arriving shortly at KHUF, and in the next hour or so at
KBMG, and next 1-2 hours at KIND and KLAF. Previous discussion
follows...

VFR outside of thunderstorms for the afternoon and evening hours,
but MVFR to IFR within thunderstorms that are becoming more
numerous in coverage to the west and moving northeast at 17z.
Expect isolated to scattered coverage over the next hour or two
but will see a marked increase in that by 19z if not before (for
KHUF will be much sooner). Will include tempo thunder groups at
all the sites. This will continue through at least around 3z or
so, but may not keep the thunder going quite that long as there
may be a break and confidence decreases tonight. Higher confidence
though that at ceilings will decrease tonight to low MVFR or IFR
and stay that way into the morning hours Thursday. Light southerly
component winds outside of thunderstorms this afternoon (higher
gusts in storms and variable directions), and then expect to see
some wind gusts during the day on Thursday out of the northwest.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for INZ035>049-
051>057-060>065-067>072.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, Jun 19, 2:47 AM EST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
347 AM EDT Wed Jun 19 2019

INZ021-028>031-035>049-051>057-060>065-067>072-200800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
347 AM EDT Wed Jun 19 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Patchy fog is possible this morning. A FLASH FLOOD WATCH is
in effect for much of Central Indiana. There is SLIGHT RISK for
Severe Weather along and south of a Terre Haute to Greensburg Line.
Heavy rain from showers and storm may result in Flash Flooding.

Hazards: Heavy Rain resulting in Flash Flooding. Damaging winds...Isolated
Tornadoes...Lightning and Patchy fog.

Timing: Patchy fog is possible until 900 am. Showers and
Thunderstorms...possibly severe and possibly with heavy rain are
mostly likely to occur late this afternoon and Tonight.

Discussion: The saturated ground and light winds overnight will
produce patchy fog during the early morning hours. Low pressure
approaching from the plains states along with a lingering frontal
boundary will result in showers and thunderstorm development tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible Thursday and again on Friday
afternoon through Tuesday, with the brief exception of Thursday
night into Friday. Heavy rain could cause some flooding or flash
flooding Thursday. Additional heavy rain is possible over the
weekend which could also cause flooding.

Additional chances for severe weather may arrive for the weekend,
but confidence in this is low at this time.

Discussion: A couple of low pressure systems and several upper waves
will continue to keep showers and thunderstorms in the forecast for
central Indiana. Repeated heavy rainfall over the same areas could
cause some flooding problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight. Spotters
are encouraged to report rainfall amounts and any new flooding.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

In the hours before

Special weather statement, Jun 19, 12:25 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
125 PM EDT Wed Jun 19 2019

INZ060-191800-
Sullivan IN-
125 PM EDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN COUNTY UNTIL 200 PM
EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Palestine, or 14 miles east of Robinson, moving
northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sullivan, Dugger, Carlisle, Merom, Turtle Creek Reservoir and Paxton.

LAT...LON 3921 8749 3909 8724 3898 8724 3890 8733
      3890 8752 3891 8753 3892 8753 3892 8752
      3894 8752 3896 8751 3897 8753 3899 8758
      3899 8756 3900 8758 3903 8757 3904 8758
      3906 8757 3907 8758
TIME...MOT...LOC 1724Z 212DEG 13KT 3897 8748

KH/CP
Special weather statement, Jun 19, 2:01 PM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
301 PM EDT Wed Jun 19 2019

INZ044-045-052-191930-
Clay IN-Putnam IN-Parke IN-
301 PM EDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...EASTERN PARKE
AND NORTHWESTERN PUTNAM COUNTIES UNTIL 330 PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Brazil, or 15 miles northeast of Terre Haute, moving
northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brazil, Rockville, Knightsville, Rosedale, Harmony, Carbon,
Russellville, Bridgeton, Lena, Cecil Harden Lake and Judson.

LAT...LON 3992 8712 3990 8709 3987 8709 3987 8701
      3977 8682 3950 8712 3954 8720 3961 8720
      3961 8734 3962 8736
TIME...MOT...LOC 1901Z 215DEG 20KT 3964 8718

KH/CP
Special weather statement, Jun 19, 2:55 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
355 PM EDT Wed Jun 19 2019

INZ039-047-048-192030-
Hancock IN-Hamilton IN-Marion IN-
355 PM EDT Wed Jun 19 2019

...SPECIAL WEATHER STATEMENT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm over
Speedway, or near Indianapolis, moving north at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Lawrence, Beech Grove,
Speedway, Westfield, Avon, Cumberland, McCordsville, Meridian Hills,
Warren Park, Clermont, Homecroft, Rocky Ripple, Williams Creek,
Wynnedale, Spring Hill and Crows Nest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4001 8595 3987 8587 3965 8615 3970 8633
      3986 8633 3992 8631 3993 8624 4006 8624
TIME...MOT...LOC 1955Z 202DEG 20KT 3982 8624

KH/CP
Special weather statement, Jun 19, 3:42 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
442 PM EDT Wed Jun 19 2019

INZ051-052-060-061-192130-
Clay IN-Greene IN-Vigo IN-Sullivan IN-
442 PM EDT Wed Jun 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VIGO...SULLIVAN...
SOUTHWESTERN CLAY AND NORTHWESTERN GREENE COUNTIES UNTIL 530 PM
EDT...

At 441 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 14 miles northeast of Robinson, moving northeast at 25
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sullivan, Jasonville, Shelburn, Farmersburg, Dugger, Hymera,
Fairbanks, Merom, Graysville, Coalmont, Pimento, Turtle Creek
Reservoir, Vicksburg and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3917 8762 3918 8762 3918 8761 3920 8759
      3923 8757 3938 8724 3913 8708 3897 8753
      3898 8754 3905 8758 3906 8757 3907 8759
      3915 8763 3916 8763 3917 8764
TIME...MOT...LOC 2041Z 234DEG 24KT 3912 8751

TDUD

The radar

The Indianapolis radar (KIND), 36 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Hamilton

When
June 19, 4:15 PM EST to 10:00 PM EST
Where
Hamilton County, 2.14 mi NNE of Carmel to 2.17 mi NNE of Carmel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.010, -86.120

Water rescues were occurring across parts of Carmel due to thunderstorm heavy rainfall.

Flash Flood, Hamilton

When
June 19, 4:20 PM EST to 10:00 PM EST
Where
Hamilton County, 0.51 mi E of Noblesville to 0.55 mi E of Noblesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.051, -86.010

Water rescues were occurring across parts of Noblesville due to thunderstorm heavy rainfall.

Flood, Howard

When
June 19, 4:45 PM EST to 6:45 PM EST
Where
Howard County, 1.31 mi S of Kokomo to 1.34 mi S of Kokomo
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.461, -86.128

Street flooding was occurring in Kokomo due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841630, 841633, 841668.